[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 565
Citations 0
Comment & Response
July 2015

Risk of Bleeding With Dabigatran in 2010-2011 Medicare Data

Author Affiliations
  • 1Department of Health Policy and Management, Graduate School of Public Health, University of Pittsburgh, Pittsburgh, Pennsylvania
JAMA Intern Med. 2015;175(7):1245-1247. doi:10.1001/jamainternmed.2015.1299

In Reply We appreciate the chance to respond to comments on our recent article comparing the risk of bleeding with dabigatran and warfarin among Medicare patients newly diagnosed as having atrial fibrillation (AF).1 We found that, compared with warfarin users, the risks of major bleeding and gastrointestinal tract bleeding were higher and the risk of intracranial bleeding was lower among dabigatran users. Our results on intracranial and gastrointestinal tract bleeding are consistent with those of the RE-LY trial and a recent study by Graham et al2 that also uses Medicare data. However, these 2 studies found no difference in the risk of major bleeding between dabigatran, 150 mg, and warfarin after combining existing and new patients.2 We agree with both Miyares3 and Liu et al4 that it is important to separately examine 2 doses. We have now rerun our analysis for 150-mg dose only and found that the hazard ratio (HR) of major bleeding is 1.56 (95% CI, 1.34-1.81) for dabigatran, 150 mg, compared with warfarin. In our sample, only 9.6% of dabigatran users (n = 125) initiated the 75-mg regimen so we did not compare dabigatran, 75 mg, and warfarin.

First Page Preview View Large
First page PDF preview
First page PDF preview
×